Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
125 Doctors are Online

TSH level increased after having oc pills. Feeling cold and started hair loss. Should I continue oc pill?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2008
Answered : 3391 Questions
my tsh level increased from 3.2 to 5.25 after having oc pills for 2 months. doctor had precribed me oc pills for period pain n slight polycystic ovary. i take 75mg thyronorm. but now i m having pain,cold n hairloss due to increased tsh. what shall i do now? shall i continue oc pill?
Posted Sat, 20 Oct 2012 in Thyroid Problem and Hormonal Problems
Answered by Dr. Raju A.T 2 hours later

Thanks for your query.

Oral contraceptive pills do not have much effect on the Thyroid hormone levels , sometimes the hormones in the OC pills stimulate Pitutary non specifically and cause rise in the TSH.Since you have symptoms of hypothyroidism, I would recommend you to increase the dosage of the thyronorm rather than stopping OC pills this time.

The effect of the OC Pills on the TSH secretion only.It does not by any chance affect the thyroid hormone levels and this effect would wane off after few months of OC pill consumption.The thyronorm dosage then can be stepped down based on the TSH levels and the symptoms after few months.

Hope I answered your query.

Wish you good health.

Above answer was peer-reviewed by
Follow-up: TSH level increased after having oc pills. Feeling cold and started hair loss. Should I continue oc pill? 11 minutes later
thanks for ur reply. but earlier when i was having thyronorm 50mg,after having oc pills, doctor increased the power to 75mg. after that my dose is same. never came down to 50mg again. if i increase the power to 100mg now,is it possible to have 75mg again after stopping oc pills after few months? when should i do the tsh test again? should i go for thyroid profile test or only tsh test? plz suggest...
Answered by Dr. Raju A.T 4 hours later

Thanks for writing back.

Yes, as I said earlier the effect of the OC pills is temporary and only on the secretion of TSH.This may end after 5 to 6 months of OCp consumption..

The dosage increase in the Thyronorm is considered only because you have symptoms of Hypothyroidism unrelated to Ocp usage.The symptoms could be due to worsening thyroid functioning due to the main underlying thyroid disorder.The dosage can be titrated based on the symptoms and for sure the dosage will come down over time.

Do get the whole Thyroid profile after 3 months from now and appropriate readjustment in the dosages can be then made considering the T3 T4 , TSH and the Clinical symptoms.

Hope I cleared your doubt.

Above answer was peer-reviewed by
Follow-up: TSH level increased after having oc pills. Feeling cold and started hair loss. Should I continue oc pill? 11 hours later
Thank you for ur reply. yes, i m now clear totally. So,for my poly cyst,how many months shall i continue the oc pills? Only right ovary is little poly cystic. i have already taken for 2 months. shall i have for one more month or total 6 months?
Answered by Dr. Raju A.T 6 hours later

The duration of the course of the OCps in PCOS is determined based on the symptoms and clinical findings.

A 3 month dosage is what usually recommended with no features of hirsutism (Male pattern of hair growth) or over weight.

I would still suggest you to go by your Gynecologist who has examined you and have a detailed knowledge of your symptoms.


Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor